Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 291, NWS Norman, OK

June 12, 2002Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 10:07 PM CDT for Logan County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 10:07 PM CDT (03:07 UTC)
Expired
Jun 12, 2002, 10:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Logan County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:30 PM CDTThunderstorm WindMulhall, OKLarge tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 130307
SVROKC
OKC083-130345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1045 PM CDT

* AT 1007 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES SOUTH OF MULHALL TO 9 MILES SOUTHWEST OF
  NAVINA...MOVING SOUTHEAST AT 30 MPH.  DOPPLER RADAR DETECTS WINDS 
NEAR 75 MPH BETWEEN GUTHRIE AND CASHION. HAIL TO NEAR ONE INCH 
DIAMETER IS ALSO LIKELY.

* LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...COYLE...GUTHRIE...
  LANGSTON...MERIDIAN...MULHALL AND NAVINA

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3612 9739 3575 9768 3574 9723 3594 9715

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED JUN 12 2002

FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION
ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT.
EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+
GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER
MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY
ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD
POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY
QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT
OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS
ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST
NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER
AREAS AS WELL.

EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND
PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW
... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE
90S.

LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW.
LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY
SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO
OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO
SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO
SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER
DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST
LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY
NEAR OR SLIGHTLY BELOW NORMAL.

FCSTID = 13

OKC  71 81 62 82 /  60 80 10 10
HBR  71 82 61 83 /  50 60 20 10
SPS  75 87 65 85 /  30 60 30 10
GAG  66 80 57 80 /  80 40 10 10
PNC  67 79 59 80 /  70 70 10 10
DUA  75 87 65 83 /  20 80 30 10

.OKC...
OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES
OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043.
TX...NONE.

In the hours before

Local storm report, Jun 12, 8:39 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    2 SW WOODWARD             OK   59 MPH WIND GUST
06/12/02   WOODWARD                       MEASURED BY MESONET

0810 PM    2 SW WOODWARD             OK   69 MPH WIND GUST
06/12/02   WOODWARD                       MEASURED BY MESONET

0810 PM    5 SW BUTLER               OK   66 MPH WIND GUST
06/12/02   CUSTER                         MEASURED BY MESONET

0815 PM    5 SW BUTLER               OK   58 MPH WIND GUST
06/12/02   CUSTER                         MEASURED BY MESONET

0835 PM    AMES                      OK   WIND DAMAGE
06/12/02   MAJOR                          FLAG POLES DOWNED AND
                                          AWNINGS DAMAGED.
                                          AMATEUR RADIO REPORT

KT
Local storm report, Jun 12, 8:47 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LAVERNE                   OK   1.00 INCH HAIL
06/12/02   HARPER                         REPORTED BY NWS COOP
                                          OBSERVER

KT
Local storm report, Jun 12, 8:50 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    5 S DRUMMOND              OK   .75 INCH HAIL
06/12/02   GARFIELD                       PUBLIC REPORT

KT
Local storm report, Jun 12, 8:59 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 SW CHEROKEE             OK   WIND DAMAGE
06/12/02   ALFALFA                        OKLAHOMA MESONET TOWER
                                          BLOWN DOWN. REPORTED BY
                                          COUNTY SO AND RELAYED BY
                                          MESONET OPERATIONS CENTER.

KT
Local storm report, Jun 12, 9:09 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    7 SE RED ROCK             OK   67 MPH WIND GUST
06/12/02   NOBLE                          MEASURED BY MESONET

0840 PM    7 SE RED ROCK             OK   67 MPH WIND GUST
06/12/02   NOBLE                          MEASURED BY MESONET

0840 PM    17 N GAGE                 OK   1.75 INCH HAIL
06/12/02   ELLIS                          PUBLIC REPORT

KT
Local storm report, Jun 12, 9:32 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT WED JUN 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    1 SE CEDARDALE            OK   WIND DAMAGE
06/12/02   WOODWARD                       BASKETBALL GOAL DOWNED.
                                          REPORTED BY NWS COOP
                                          OBSERVER.

0910 PM    4 SE HENNESSEY            OK   60 MPH WIND GUST
06/12/02   KINGFISHER                     ESTIMATED BY NWS COOP
                                          OBSERVER. ALSO LOST POWER.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 12, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningOUNKay, Noble45 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Ellis, Major, Woods, Woodward60 min
Jun 12, 8:04 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Jun 12, 8:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher33 min
Jun 12, 8:31 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Jun 12, 8:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper37 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher, Major, Woodward46 min
Jun 12, 9:10 PM CDTSevere Thunderstorm WarningOUNLogan20 min
Jun 12, 9:17 PM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
Jun 12, 9:26 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan49 min
Jun 12, 9:55 PM CDTSevere Thunderstorm WarningOUNOklahoma50 min
Jun 12, 10:12 PM CDTSevere Thunderstorm WarningOUNCanadian33 min
Jun 12, 10:42 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Jun 12, 10:59 PM CDTSevere Thunderstorm WarningOUNPottawatomie31 min
Jun 13, 7:11 AM CDTFlash Flood WarningOUNDewey3 hr
Jun 13, 8:12 AM CDTFlash Flood WarningOUNCuster3 hr
Jun 13, 8:50 AM CDTFlash Flood WarningOUNBlaine3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.